Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stieltjes functions of finite order and hyperbolic monotonicity


Authors: Lennart Bondesson and Thomas Simon
Journal: Trans. Amer. Math. Soc. 370 (2018), 4201-4222
MSC (2010): Primary 44A15; Secondary 60E05, 60E10
DOI: https://doi.org/10.1090/tran/7123
Published electronically: February 14, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A class of Stieltjes functions of finite type is introduced. These satisfy Widder's conditions on the successive derivatives up to some finite order and are not necessarily smooth. We show that such functions have a unique integral representation along some generic kernel which is a truncated Laurent series approximating the standard Stieltjes kernel. We then obtain a two-to-one correspondence, via the logarithmic derivative, between these functions and a subclass of hyperbolically monotone functions of finite type. This correspondence generalizes a representation of HCM functions in terms of two Stieltjes transforms earlier obtained by the first author.


References [Enhancements On Off] (What's this?)

  • [1] George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • [2] Anita Behme and Lennart Bondesson, A class of scale mixtures of $ {\rm Gamma}(k)$-distributions that are generalized gamma convolutions, Bernoulli 23 (2017), no. 1, 773-787. MR 3556792, https://doi.org/10.3150/15-BEJ761
  • [3] Christian Berg, Quelques remarques sur le cône de Stieltjes, Seminar on Potential Theory, Paris, No. 5 (French), Lecture Notes in Math., vol. 814, Springer, Berlin, 1980, pp. 70-79 (French). MR 593349
  • [4] Lennart Bondesson, Generalized gamma convolutions and related classes of distributions and densities, Lecture Notes in Statistics, vol. 76, Springer-Verlag, New York, 1992. MR 1224674
  • [5] Lennart Bondesson, On hyperbolic monotone densities: Advances in the theory and practice of statistics (Norman L. Johnson and N. Balakrishnan, eds.), with A volume in honor of Samuel Kotz, Wiley Series in Probability and Statistics: Applied Probability and Statistics, John Wiley & Sons, Inc., New York, 1997. MR 1481161
  • [6] Arthur Erdélyi, Wilhelm Magnus, Fritz Oberhettinger, and Francesco G. Tricomi, Higher transcendental functions. Vols. I, II, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1953. Based, in part, on notes left by Harry Bateman. MR 0058756
  • [7] Francis Hirsch, Intégrales de résolvantes et calcul symbolique, Ann. Inst. Fourier (Grenoble) 22 (1972), no. 4, 239-264 (French, with English summary). MR 0367716
  • [8] Samuel Karlin, Total positivity. Vol. I, Stanford University Press, Stanford, Calif, 1968. MR 0230102
  • [9] Henrik L. Pedersen, Pre Stieltjes functions, Mediterr. J. Math. 8 (2011), no. 1, 113-122. MR 2781923, https://doi.org/10.1007/s00009-010-0043-2
  • [10] René L. Schilling, Renming Song, and Zoran Vondraček, Bernstein functions: Theory and applications, 2nd ed., De Gruyter Studies in Mathematics, vol. 37, Walter de Gruyter & Co., Berlin, 2012. MR 2978140
  • [11] Thomas Simon, Total positivity of a Cauchy kernel, J. Approx. Theory 184 (2014), 238-258. MR 3218800, https://doi.org/10.1016/j.jat.2014.05.014
  • [12] Thomas Simon, Total positivity in stable semigroups, Constr. Approx. 44 (2016), no. 1, 103-120. MR 3514406, https://doi.org/10.1007/s00365-016-9337-3
  • [13] Alan D. Sokal, Real-variables characterization of generalized Stieltjes functions, Expo. Math. 28 (2010), no. 2, 179-185. MR 2671114, https://doi.org/10.1016/j.exmath.2009.06.004
  • [14] D. V. Widder, A classification of generating functions, Trans. Amer. Math. Soc. 39 (1936), no. 2, 244-298. MR 1501847, https://doi.org/10.2307/1989749
  • [15] D. V. Widder, The Stieltjes transform, Trans. Amer. Math. Soc. 43 (1938), no. 1, 7-60. MR 1501933, https://doi.org/10.2307/1989901
  • [16] David Vernon Widder, The Laplace transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, N. J., 1941. MR 0005923
  • [17] R. E. Williamson, Multiply monotone functions and their Laplace transforms, Duke Math. J. 23 (1956), 189-207. MR 0077581

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 44A15, 60E05, 60E10

Retrieve articles in all journals with MSC (2010): 44A15, 60E05, 60E10


Additional Information

Lennart Bondesson
Affiliation: Department of Mathematics and Mathematical Statistics, Umeå University, 90183 Umeå, Sweden
Email: lennart.bondesson@umu.se

Thomas Simon
Affiliation: Laboratoire Paul Painlevé, Université de Lille 1, Cité Scientifique, 59655 Villeneuve d’Ascq Cedex, France
Email: simon@math.univ-lille1.fr

DOI: https://doi.org/10.1090/tran/7123
Keywords: Hyperbolic monotonicity, Stieltjes transform, Widder condition
Received by editor(s): April 19, 2016
Received by editor(s) in revised form: November 7, 2016
Published electronically: February 14, 2018
Additional Notes: The second author would like to thank Jean-François Burnol for several discussions related to this paper.
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society